DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Dr Julie Fraser, Intern, Modbury Hospital, Adelaide; Chief Editor: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand, September 2015.
Bacitracin was declared the Contact Allergen of the Year for 2003 by the American Contact Dermatitis Society (ACDS). Allergic contact dermatitis caused by bacitracin is among the top ten allergens in the US causing allergic contact dermatitis.1
Bacitracin is the active ingredient of a large variety of topical antibacterial agents.2
Bacitracin is a polypeptide broad-spectrum antibiotic. It is synthesised from organisms of the licheniformis group of Bacillus subtilis var Tracy, first isolated in the 1940s.3 It is bacteriostatic (or bacteriocidal in sufficient quantities) and acts on gram-positive and some gram-negative bacteria by disrupting cell wall and peptidoglycan synthesis.
Bacitracin is used alone or in combination with other products, including:
Treatment of large areas of skin can be dangerous due to toxicity to the nervous system and kidneys, particularly in children, in the elderly, and in those with renal impairment.
Bacitracin is not used orally because it is toxic and does not work well orally.
Bacitracin allergy presents as classic allergic contact dermatitis, either as an acute vesicular dermatitis or as a chronic dermatitis that is becoming worse.5 It can also rarely present as systemic contact dermatitis.
When bacitracin ointment is applied to broken skin, systemic absorption may result in anaphylactoid reactions. Bacitracin has been identified as the most common topical antibiotic to cause anaphylaxis.6 Severe reactions have occurred — some during surgery and some in healthy people after applying bacitracin ointment to abrasions. 7Anaphylactoid reactions have ranged from cardiac arrest, unconsciousness and apnoea, to swelling of the lips and face, sweating, and generalised itching.
Allergic reactions may be due to bacitracin or to irritation from or allergy to other components of the preparation, such as the antibacterial agent neomycin, which is known to be a potent sensitiser.
Bacitracin allergy is confirmed by performing patch tests to bacitracin. The correct concentration is uncertain, ranging from 1% to 20% bacitracin in petrolatum (petroleum jelly).8,9 About 50 percent of patients have a delayed reaction with the positive bacitracin patch test seen only at the 96-hour reading.10
It is important to note that bacitracin and neomycin may co-react, even though they are chemically unrelated. Additionally, bacitracin sensitivity may be experienced along with sensitivities against other antibiotics. This may be due to using multiple antibiotics at the same time.
Treatment depends on the severity of the reaction. Once allergy has been confirmed, the first step is to avoid any contact with it.
Treatment of contact dermatitis is as for any acute dermatitis/eczema, i.e. topical corticosteroids, emollients, antibiotic treatment of any secondary bacterial infection (Staphylococcus aureus), etc.
Bacitracin may be retained in fabric and may be difficult to wash out. New clothing may be required to solve the dermatitis.6
Severe anaphylaxis is a medical emergency. Those at risk of this type of reaction should wear or carry some form of medical alert (eg "Medic Alert" bracelet) to warn health-care personnel to avoid using bacitracin-containing products.
Ask your dermatologist or pharmacist for a full list of all the substances that should be avoided and for safe alternatives. Your doctor may have further specific advice relating to your particular situation.
Alert your pharmacist and your doctors to your allergy, so that suitable alternatives to bacitracin can be prescribed.
CAS number: 1405-87-4
Cross-reactions are reported to:
Patch test: 5% bacitracin in petrolatum
See the DermNet NZ bookstore.
© 2020 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.